Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 175, NWS Dodge City, KS

June 15, 2017Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:36 PM CDT for Barber County, Pratt County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 8:36 PM CDT (01:36 UTC)
Expired
Jun 15, 2017, 8:47 PM CDT
In force
11 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 109 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS53 KDDC 160136
SVRDDC
KSC007-151-160215-
/O.NEW.KDDC.SV.W.0175.170616T0136Z-170616T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
836 PM CDT THU JUN 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  North central Barber County in south central Kansas...
  Central Pratt County in south central Kansas...

* Until 915 PM CDT

* At 835 PM CDT, a severe thunderstorm was located 4 miles east of
  Cullison, or 5 miles southwest of Pratt, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. Trained spotters 
           reported quarter size hail near Cullison. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pratt, Sawyer, Cullison, Isabel, Coats, Natrona, Cairo, Pratt
  Regional Airport and Pratt County Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3754 9893 3771 9889 3775 9847 3742 9847
TIME...MOT...LOC 0135Z 280DEG 28KT 3762 9882 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
1 follow-up statement
568 
WWUS53 KDDC 160147
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
847 PM CDT THU JUN 15 2017

KSC007-151-160156-
/O.CAN.KDDC.SV.W.0175.000000T0000Z-170616T0215Z/
Barber KS-Pratt KS-
847 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER AND
CENTRAL PRATT COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Weakening thundershowers will continue for the 
next 30 minutes.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3754 9893 3771 9889 3775 9847 3742 9847
TIME...MOT...LOC 0145Z 280DEG 28KT 3760 9871 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:00 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 15, 6:00 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Thu Jun 15 2017

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 135 PM CDT Thu Jun 15 2017

Winds will be mostly zonal over Kansas through tomorrow with an
upper level ridge over northern Mexico and an upper level low
sliding eastward across central Canada. Towards the surface, an
area of low pressure is currently sitting somewhere across west
central Kansas with a cold front extending southward into portions
of western Kansas and a warm front extending eastward into
portions of central Kansas. Storms are progged to first form along
the warm front this afternoon with more development possible along
the cold front as it slowly treks eastward today. The atmosphere
will be very unstable this afternoon with ample CAPE and SHEAR.
That means that any storms that do form will be capable of
becoming severe with large hail and damaging winds being the main
concern. Any storms that do develop are expected to move out of
the CWA by midnight with decreasing cloudiness thereafter. The
frontal boundary mentioned earlier will retrograde back to the
east tomorrow and bifurcate the CWA tomorrow. There will be a
slight chance of storms along northern Kansas and I-70 corridor
late in the afternoon. Otherwise expect clear to partly cloudy
skies. As for temperatures, lows tonight look to range from around
60 degrees along the KS/CO border to upper 60s across south
central Kansas. Highs tomorrow look to soar into the upper 90s
with a few places possibly reaching the 100 degree mark.

.LONG TERM...(Friday night through Thursday)
Issued at 135 PM CDT Thu Jun 15 2017

The CWA looks to remain generally dry through the long term period
as an upper level ridge builds across the southwestern United
States. One exception to this will be Saturday as an upper level
shortwave slides through the Northern Plains and in turn push a
cold front through the area. A few thunderstorms may form across
northern Kansas and northern portions of the CWA. Otherwise, only
an increase in cloud cover will be present. Another exception will
be next Wednesday as models suggest another disturbance moving
through the area. As for temperatures, highs will reach into the
upper 90s to around 100 degrees Saturday then down into the 80s
Sunday behind the aforementioned front. Western Kansas then
rebounds into the 90s for the remainder of the long term period.
Lows will generally be in the 60s to low 70s with the exception of
Sunday night when lows will dip into the upper 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jun 15 2017

Scattered thunderstorms will persist for the next few hours this
evening, mainly south of HYS and east of DDC. Convection is
expected to grow upscale into a thunderstorm complex and exit into
central Kansas by 03z Fri. VFR/SKC expected at all airports
tonight, with VFR and light winds continuing on Friday. There is a
signal in the models for isolated thunderstorms near HYS again by
21z Friday, but expecting much less activity than was seen today.
Only included VCTS/CB in the HYS TAF Friday afternoon for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  97  69 100 /  10  10  10  10
GCK  65 101  65 102 /   0  10   0  10
EHA  62  99  65 101 /   0   0   0   0
LBL  66 100  67 104 /  10   0   0   0
HYS  66  97  68  97 /  20  30  10  10
P28  69  96  72 101 /  60  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 16 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
431 AM CDT Thu Jun 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough will be the focus for a few severe
thunderstorm to develop as early as mid afternoon, generally
along the K-96 corridor, and expanding east/southeast in the
evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The favored area for thunderstorm chances on Friday is through
the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front
will move into the area late Saturday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 15, 8:02 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 NNW IUKA              37.75N 98.74W
06/15/2017  E1.25 INCH       PRATT              KS   EMERGENCY MNGR

&&

GT
Local storm report, Jun 15, 8:06 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             STAFFORD                37.97N 98.60W
06/15/2017  E2.50 INCH       STAFFORD           KS   PUBLIC

            VIA PHOTO FROM NWS CHAT.

&&

GT
Local storm report, Jun 15, 8:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             4 NE PRESTON            37.81N 98.50W
06/15/2017  E1.75 INCH       PRATT              KS   EMERGENCY MNGR

            ALSO REPORTED 60 MPH WIND.

&&

GT
Special weather statement, Jun 15, 8:09 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
809 PM CDT THU JUN 15 2017

KSZ079>081-160200-
Pratt KS-Kiowa KS-Edwards KS-
809 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
EDWARDS AND WEST CENTRAL PRATT COUNTIES UNTIL 900 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Wellsford, or 14 miles east of Greensburg, moving east
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Haviland, Cullison, Wellsford and Texas Lake Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3759 9914 3777 9910 3776 9895 3756 9879
TIME...MOT...LOC 0108Z 279DEG 26KT 3767 9903

TURNER
Local storm report, Jun 15, 8:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 N KIOWA               37.05N 98.48W
06/15/2017  E4.00 INCH       BARBER             KS   PUBLIC

            DELAYED REPORT FROM BROADCAST MEDIA PHOTO.

&&

GT
Local storm report, Jun 15, 8:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
835 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             1 NE CULLISON           37.64N 98.90W
06/15/2017  E1.25 INCH       PRATT              KS   TRAINED SPOTTER

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:02 PM CDTSevere Thunderstorm WarningDDCBarber43 min
Jun 15, 7:05 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford55 min
Jun 15, 7:14 PM CDTSpecial Weather StatementDDCEdwards, Finney, Ford, Gray, Hodgeman61 min
Jun 15, 7:56 PM CDTSpecial Weather StatementDDCPratt34 min
Jun 15, 8:01 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt23 min
Jun 15, 8:09 PM CDTSpecial Weather StatementDDCPratt51 min
Jun 15, 9:34 PM CDTSpecial Weather StatementDDCStafford26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.